MAUDE Adverse Event Report: TOSOH HI-TEC, INC. AIA-900; FLUOROMETER, FOR CLINICAL USE

TOSOH HI-TEC, INC. AIA-900; FLUOROMETER, FOR CLINICAL USE
Model Number AIA-900
Medical Device Problem Codes Mechanical Problem (1384); Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/10/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A field service engineer (fse) conducted a customer visit and confirmed the discrepant results for beta human chorionic gonadotropin (bhcg), estradiol (e2), and progesterone (prog iii) by reviewing the patient results.The fse inspected the sample nozzle, wash probe, wash syringe, and substrate syringe confirming there were no leaks.The fse could not identify any obvious issues with the aia-900 analyzer.The fse confirmed that the customer performs all testing on 16x100 red tube tops.The fse encouraged the customer to properly allow patient samples to sit for thirty (30) minutes to clot, then ensure the samples are spun properly and check all samples for fibrin, clots, or strands.The fse stated the issue could possibly be due to fibrin in samples, causing short sample aspiration, however, it could not be confirmed.The fse stated there is the potential that a small amount of fibrin may be getting aspirated by the sample nozzle and not triggering a clogging error, resulting in inaccurate sample volume.This results in the fibrin getting dispensed into a test cup with little or no sample, causing the <0.1 ng/ml results.When the re-run of the sample is performed, the sample nozzle doesn¿t aspirate fibrin and get an accurate sample volume, therefore producing a higher patient result.As a precaution, the fse replaced the specimen dispense syringe along with adjusting the clot detection sensitivity by setting the value of the clog offset to 250 (range220-270) and the clog gain to 875 (range 850-950).Although the original settings were within acceptable range, the fse made the adjustments to achieve a more sensitive clot detection.The fse then cleaned and lubricated all guide rails and drive screws, then cleaned the detector lens.The fse verified the wash probe tips were not damaged and were dispensing/aspirating properly.The fse also verified the substrate dispense tip was dispensing a straight stream of substrate and there were no bubble in the substrate syringe and no leaks present.The fse flushed the sample nozzle and verified there were no obstructions.The fse reminded the customer to allow fresh wash and diluent to sit for twenty-four (24) hours or at minimum overnight before loading onto the analyzer.The fse also instructed the customer to shake the wash and substrate containers each morning before performing testing.The fse validated the analyzer by performing quality control (qc) with results within acceptable range.The fse also performed a five (5) repetitive precision study on both estradiol and progesterone with results within acceptable range.The fse clarified that a precision study was not performed on beta human chorionic gonadotropin due to only one patient result being flagged as discrepant.The fse then ran multiple rack of patient samples with no abnormal low results produced.The aia-900 analyzer is functioning as expected.No further action required by field service.A 13-month complaint history review and service history review through aware date of event for similar complaints was performed for serial number 11813406.There were two similar cases for discrepant results for beta human chorionic gonadotropin (bhcg), estradiol (e2), and progesterone (prog iii), including this one.A 13-month complaint history review and lot history review through aware date of event for similar complaints was performed for estradiol lot number f512948, progesterone lot number f71c320, and bhcg lot number f517107.There was no similar complaints found during the searched period.A 13-month complaint history review and service history review through aware date of event for similar complaints was performed for failure mode "2204 sorter cup pickup failure" on all aia-900 analyzer.There were thirty-one (31) similar complaints found during the searched period, which includes this event.The analyte application manual for beta human chorionic gonadotropin states the following: evaluation of results quality control in order to monitor and evaluate the precision of the analytical performance, it is recommended that commercially available control samples be assayed daily.The minimum recommendations for the frequency of running internal control material are: after calibration, two levels of controls are run in order to accept the calibration curve.The two levels of controls are also repeated after calibration when certain service procedures are performed (e.G.Temperature adjustment, sampling mechanism changes, maintenance of the wash probe or detector lamp adjustment or change).After daily maintenance, at least two levels of the control should be run in order to verify the overall performance of the tosoh aia system analyzers.If one or more control sample value(s) is out of the acceptable range, it will be necessary to investigate the validity of the calibration curve before reporting patient results.Standard laboratory procedures should be followed in accordance with the regulatory agency under which the laboratory operates.Limitations of the procedure for diagnostic purposes, the results obtained from this assay should be used in conjunction with other data (e.G., symptoms, results of other tests, clinical impressions, therapy, etc.).Using st aia-pack bhcg, the highest concentration of total beta hcg measurable without dilution is 400 miu/ml, and the lowest measurable concentration is 0.5 miu/ml (assay sensitivity).Although the approximate value of the highest calibrator is 200 miu/ml, the exact concentration may be slightly different.The assay specification, assay range high, should be defined as the upper limit of the assay range, 400 miu/ml.Although hemolysis has an insignificant effect on the assay, hemolyzed samples may indicate mistreatment of a specimen prior to assay and results should be interpreted with caution.Lipemia has an insignificant effect on the assay except in the case of gross lipemia where spatial interference may occur.Specimens from patients who have received preparations of mouse monoclonal antibodies for diagnosis or therapy may contain human anti-mouse antibodies (hama).Such specimens may show falsely elevated values when tested for total beta hcg.Certain medications may interfere with assay performance.Specimens from patients taking medicines and/or medical treatment may show erroneous results.All results should be interpreted with respect to the clinical picture of the patient.The analyte application manual for estradiol states the following: evaluation of results quality control in order to monitor and evaluate the precision of the analytical performance, it is recommended that commercially available control samples be assayed daily.The minimum recommendations for the frequency of running internal control material are: after calibration, two levels of controls are run in order to accept the calibration curve.The two levels of controls are also repeated after calibration when certain service procedures are performed (e.G.Temperature adjustment, sampling mechanism changes, maintenance of the wash probe or detector lamp adjustment or change).After daily maintenance, at least two levels of the control should be run in order to verify the overall performance of the tosoh aia system analyzers.If one or more control sample value(s) is out of the acceptable range, it will be necessary to investigate the validity of the calibration curve before reporting patient results.Standard laboratory procedures should be followed in accordance with the regulatory agency under which the laboratory operates.Limitations of the procedure for diagnostic purposes, the results obtained from this assay should be used in conjunction with other data (e.G.Symptoms, results of other tests, clinical impressions, therapy, etc.).Using st aia-pack e2, the highest concentration of estradiol measurable without dilution is approximately 3000 pg/ml, and the lowest measurable concentration is 25 pg/ml (assay sensitivity).Although the approximate value of the highest calibrator is 3250 pg/ml, the exact concentration may be slightly different.The assay specification, assay range high, should be defined as the upper limit of the assay range, 3000 pg/ml.Although hemolysis has an insignificant effect on the assay, hemolyzed samples may indicate mistreatment of a specimen prior to assay and results should be interpreted with caution.Lipemia has an insignificant effect on the assay except in the case of gross lipemia where spatial interference may occur.Specimens from patients with hyperbilirubinemia may yield falsely elevated results.Certain medications may interfere with assay performance.Specimens from patients taking medicines and/or medical treatment may show erroneous results.All results should be interpreted with respect to the clinical picture of the patient.The analyte application manual for progesterone states the following: evaluation of results quality control in order to monitor and evaluate the precision of the analytical performance, it is recommended that commercially available control samples shall be assayed according to the local regulations.The minimum recommendations for the frequency of running internal control material are: ¿ after calibration, two levels of the internal control are run in order to accept the calibration curve.¿ the two levels of controls are also repeated when certain service procedures are performed (e.G.Temperature adjustment, sampling mechanism changes, maintenance of the wash probe, or detector lamp adjustment or change).¿ after daily maintenance, at least two levels of the control shall be run in order to verify the overall performance of the tosoh aia system analyzers.If one or more control value(s) is out of the acceptable range, it is necessary to investigate the validity of the calibration curve before reporting patient results.Standard laboratory procedures should be followed in accordance with the strict regulatory agency under which the laboratory operates.Limitations of the procedure for diagnostic purposes, the results obtained from this assay should be used in conjunction with other data (e.G.Symptoms, results of other tests, clinical impressions, therapy, etc.).Using st aia-pack progiii, the highest measurable concentration of progesterone in specimens without dilution is 40 ng/ml, and the lowest measurable concentration in specimens is 0.1 ng/ml (assay sensitivity).Although the approximate value of the highest calibrator is 45 ng/ml, the exact concentration may be slightly different.The assay specification, assay range high, should be defined as the upper limit of the assay range, 40 ng/ml.Although hemolysis has an insignificant effect on the assay, hemolyzed samples may indicate mistreatment of a specimen prior to assay and results should be interpreted with caution.Lipemia has an insignificant effect on the assay except in the case of gross lipemia where spatial interference may occur.Samples from patients who had an injection of fluorescein, which is used in fluorescein fundus angiography, may cause falsely elevated results certain medications may interfere with assay performance.Specimens from patients taking medicines and/or medical treatment may show erroneous results.All results should be interpreted with respect to the clinical picture of the patient.The aia-900 operator's manual under section 12: flags and error messages states the following: "[2204]" sorter not picked up cup cause: the cup hold sensor (b)(6) failed to detect a cup during a cup pickup operation.A retry will take place, and if there is no improvement a mf flag will be attached to the measurement result.Action: check the upper surface of the test cup for contamination, check the seal for curling, and so on.If the trouble occurs frequently, contact the tosoh local representatives.Check (b)(6), the cup pickup position, and the cup pickup operation, and also check the cup control sensors (b)(6) to (b)(6), and the sorter scanning operation.The most probable cause of the reported issue could not be established.
 
Event or Problem Description
A customer reported potential discrepant patient results for beta human chorionic gonadotropin (bhcg), estradiol (e2), and progesterone (prog iii) on the aia-900 analyzer.The customer stated they initially noticed the issue when multiple progesterone results returned as less than 0.1ng/ml, which was unusual for their patient population.The progesterone patient results along with beta human chorionic gonadotropin and estradiol patient results were reported out to the patient(s) nursing staff.The results were questioned and samples were re-run, however, the new results were significantly different from the initial reported result.The customer confirmed that all re-ran samples were performed same day as the original sample, using the original vial.The samples were ran with bhcg test cup lot f517107, e2 test cup lot f512948, and prog iii test cup lot f71c321.It was also observed that e2 quality control (qc) was out of range on (b)(6) 2026 and (b)(6) 2026 using mas liquimmune controls lot lia28020a.The wash and diluent were replaced on 10feb2026.The customer also stated they received error message ¿2204 sorter did not pick up cup¿ but it was not a recurring error message.The analyzer is down.A field service engineer (fse) was dispatched to address the reported potential discrepant results.There was no indication of any patient intervention or adverse health consequences due to the reported event.

Brand Name
AIA-900
Common Device Name
FLUOROMETER, FOR CLINICAL USE
Manufacturer (Section D)
TOSOH HI-TEC, INC.
1-37, fukugawa minami-machi
shunan, yamaguchi 74600 42
JA  7460042
Manufacturer (Section G)
TOSOH HI-TEC, INC.
1-37, fukugawa minami-machi
shunan, yamaguchi 74600 42
JA   7460042
Manufacturer Contact
janefrances ajiduah
2-2-1 yaesu
3-8-2 shiba
chuo-ku, tokyo 10400-28
JA   1040028
+1(650)636-8314
MDR Report Key24553766
Report Number3004529019-2026-00025
Device Sequence Number9331066
Product Code KHO
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K971103
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAIA-900
Device Catalogue Number0022930
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/10/2026
Supplement Date Received by Manufacturer09/04/2026
09/08/2026
Initial Report FDA Received Date03/09/2026
Supplement Report FDA Received Date09/06/2026
09/11/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown